As I mentioned in this post, I’ve been weening off of Neurontin and guess what?! I’m finally off of it!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!! This time last year I was on 9 different medications. Now I’m down to 4 currently, 5 once I start back up on my blood thinners. But I’m heading in the right direction! YAY YAY YAY! I can’t even tell you how excited I am about this. Medication can be a life saver, I would never debate that, but having to rely on medication to get through every day is not something I want to have to do. I’m aware I may never be able to stop biologics or DMARDs, but I’m determined to get off the rest that I’m able to. Now that I’m off of these, my next target are the Wellbutrin XL and Effexor. I was put on these because of the anxiety and depression I was having as part of the CRPS and just a side effect of all my health issues.
Remember – getting off medication is never easy and should be done with the help of a physician!
It’s taken almost 2 months to ween off of Neurontin, but I’ve done it. There definitely were some pretty low points during the last few weeks. Here is a post I wrote during the process.
According to the National Library of Medicine, the following are potential side effects of TAKING neurontin:
- tiredness or weakness
- uncontrollable shaking of a part of your body
- double or blurred vision
- memory problems
- strange or unusual thoughts
- unwanted eye movements
- dry mouth
- increased appetite
- weight gain
- swelling of the hands, feet, ankles, or lower legs
- back or joint pain
- runny nose, sneezing, cough, sore throat, or flu-like symptoms
- ear pain
- red, itchy eyes (sometimes with swelling or discharge)
- swelling of the face, throat, tongue, lips, or eyes
- difficulty swallowing or breathing
The potential withdrawal symptoms of Neurontin, from Mental Health Daily, are:
- Anxiety: Some individuals report feelings of anxiety upon withdrawal. This anxiety may be subtle or severe. It has been documented that some people actually take this medication for treating anxiety. Therefore when coming off of this medication, it is common for people to feel especially anxious.
- Appetite changes: Some people may feel like not eating and will experience a noticeable loss of appetite when quitting Gabapentin. Others may experience an increased appetite – especially if while on the drug their appetite decreased.
- Crying spells: The emotions can run wild when coming off of this medication. You may find yourself crying for no reason or you may experience crying spells as a result of the depression you are experiencing. Just know that the excessive crying will eventually stop.
- Depression: Many people experience feelings of significant depression when they stop taking this medication. Even for people with no prior emotional problems may experience severe depression when they stop taking this drug. There have been cases where individuals take this medication recreationally and experience very tough depression when they have to stop taking it.
- Dizziness: One of the most common symptoms to experience during withdrawal from this medication is dizziness. You may feel so dizzy that you are unable to properly function throughout the day. Just know that this means your brain is trying to reset itself and it will eventually go away. If it doesn’t subside, you could try to taper even more slowly.
- Fatigue: Another common withdrawal symptom that you may experience is that of fatigue, lethargy, or tiredness. You may lack energy to get things done throughout the day. It is common to feel extremely fatigued while coming off of Gabapentin – do your best to cope with it.
- Headaches: Most people don’t talk about the fact that coming off of this medication can result in headaches. There have been cases of individuals that go on this medication, and during withdrawal experience migraine headaches. As time passes, these are thought to go away.
- Insomnia: Some people experience pretty severe insomnia when they first quit this medication. This may have a profound impact on your sleep patterns, so do your best to cope with the inability to fall asleep. Try to engage in some relaxation exercises if you are too anxious or agitated to fall asleep.
- Irritability: You may notice yourself becoming especially irritable during the acute phases of withdrawal from this drug. It may be difficult to cope with, but take a step back and realize that your neurotransmitter levels and brain activity has been temporarily altered. You may not be able to control feeling this way, but you can do your best to control how you react because of it.
- Itching: You may experience itching all over your body. This isn’t a very well documented or talked about symptom, but some people may feel as if they are going crazy because their body feels so itchy during the withdrawal process. Just know that if you are experiencing extreme itchiness, you are not alone.
- Muscle pain: If you were taking this medication to help manage symptoms of pain, it is no doubt that the pain is going to return. With that said, it is common to feel pain throughout the body and in various muscles when quitting this drug.
- Nausea: Some people become very nauseated during their withdrawal. This is not an easy symptom to cope with, but do your best to fight through it.
- Restlessness: It’s common to feel restless when coming off of Gabapentin. The restlessness may interfere with your ability to stay focused throughout the day on certain tasks. Take it for what it’s worth – try to push through it and know it will subside.
- Seizures: One of the biggest dangers associated with cold turkey or sudden discontinuation of Gabapentin is that of seizures. There have even been reports of people experiencing seizures from relatively low doses. Make sure that you take the time to taper off of this drug – regardless of your dose.
- Sleep disturbances: You may experience significant difficulties falling asleep, staying asleep, and getting a restful night’s sleep. These go hand-in-hand with insomnia, anxiety, and restlessness that you may be experiencing.
- Spasms: Many people experience muscle spasms when trying to quit. If the spasms become unbearable, you may need to conduct a slower taper. In most cases people can deal with an occasional spasm or two.
- Stomach pain: Some individuals have pain in their stomach and/or abdominal area during withdrawal.
- Suicidal thinking: If you are withdrawing from Gabapentin and notice that you are becoming extremely depressed and/or experiencing suicidal thoughts, be sure to get help. These will eventually subside as time passes.
- Sweating: Many people report horrible night sweats to the point that they wake up in the middle of their sleep with beads of sweat dripping off of their body. You may experience excessive sweating throughout the day, but it may be even worse at night.
After looking at that list, I can personally attest to almost every single one of those symptoms occurring during my neurontin withdrawal – with the exception of suicidal thoughts. Going back on the medication definitely crossed my mind more than a couple of times a day. I had anxiety attacks after not having any problems with anxiety for almost a year, I would wake up drenched in sweat, I had headaches, I wanted to jump out of my skin, I felt like my skin was crawling and itchy . . . long story short, it wasn’t fun at all.
I truly never found anything to be extremely successful at helping to manage my withdrawal symptoms. I used magnesium gel on the bottom of my feel, I used essential oils to help support my nerves and I tried my best to do deep breathing and mindfulness exercises . . . but it just had to run it’s course. There were about 3 weeks where I seriously wondered if it was possible to get off of it because it was just driving me INSANE.
But! I stuck with it and I’m happy to say that I am now DIZZZONE! I went from taking 2400mg a day to 300mg the last week. My fingers are crossed for the future – hopefully the only time I ever have to take it is for prevention in short spurts.
I’m really looking forward to see if my energy changes now that I’m off this medication. This medicine greatly affects your nervous system and now that my nervous system won’t be hindered to work like it should, I’m anxious to see how I feel.
Here’s to positive changes in the future and hopefully a life without neurontin!
Wishing You A Pain Free Day!